Superdrug pharmacy bag next to a computer mouse

Delivery options

Delivery method Cost Estimated delivery

You will choose your delivery option at the checkout. Delivery options may vary depending on the pack size and dosage chosen.

Cetirizine

Order Cetirizine Tablets Online

from

Cetirizine is a non-drowsy antihistamine that can help relieve and treat the symptoms of allergies, such as hay fever. It starts working within an hour, and you only need to take it once a day.


Start Order

To place an order, fill in a brief questionnaire. One of our doctors will review your order and prescribe a suitable treatment.


Cetirizine - 30 tablets £4.99
Cetirizine - 60 tablets £8.99

Price includes prescription and delivery.

In a hurry? Choose Click and Collect and pick up your order after just 2 hours from a Superdrug Pharmacy.

Delivery options

Delivery method Cost Estimated delivery

You will choose your delivery option at the checkout. Delivery options may vary depending on the pack size and dosage chosen.

Fully trusted and UK-regulated

✔ Regulated by the CQC

✔ GPhC-registered pharmacies

Order Cetirizine Tablets
Cetirizine is a type of medication called an antihistamine. It is used to treat symptoms of allergies, including 
  • watery, itchy eyes
  • sneezing
  • runny nose
  • itchy rash (hives)
Conditions cetirizine is used for include:
  • hay fever and other allergies 
  • eczema
  • conjunctivitis (inflammation of the eye)
  • an itchy rash of unknown cause 
Cetirizine tablets contain 10mg of the active ingredient cetirizine hydrochloride (HCL). It is also available under the brand names Allacan, Benadryl Allergy, Piriteze Allergy, and Zirtek Allergy. It is a recommended treatment for hay fever in pregnant women.
Cetirizine works by blocking the action of a chemical called histamine, which our bodies produce naturally in response to an allergic reaction. Hay fever is a common condition caused by an allergic reaction to pollen. This reaction causes symptoms like itchy, watery eyes, runny nose, and sneezing. By blocking histamine, Cetirizine reduces and relieves the symptoms of hay fever. .  Some antihistamines can make you feel drowsy, but cetirizine is a type of non-drowsy antihistamine and is less likely to cause drowsiness.

How long does Cetirizine last?

The effects of Cetirizine lasts for 24 hours, so you only need to take a tablet once per day.  Children under 12 normally take half a tablet or liquid (5mg) twice a day.

How long does Cetirizine take to work?

Cetirizine starts to work between 20 minutes to 1 hour after taking it. 

How effective is cetirizine?

Cetirizine is a highly effective hay fever treatment that works for up to 24 hours after taking it. Studies have shown that Cetirizine reduces hay fever symptoms faster and more effectively than other common hay fever medications, such as Loratadine and Fexofenadine.
Cetirizine is available as tablets, capsules, or liquid. At Superdrug Online Doctor, we provide cetirizine tablets.
Take one tablet of cetirizine once per day, and try to take them at the same time every day. You must swallow the tablet whole with water, and should not chew it. Cetirizine can be taken with or without food.

How long do you need to take cetirizine? 

You only need to take Cetirizine if you are finding it hard to deal with the symptoms of hay fever. You may need to take it every day in late spring and summer when your symptoms are at their worst. At other times you may only need to take a tablet on occasion, such as when the pollen count is high. Cetirizine is not a cure for hay fever and will only work for as long as you take it. 

How much cetirizine can you take in a day?

The normal dose for cetirizine is one 10mg tablet per day and you should not take more than one tablet in 24 hours. Taking more than the recommended dose is unlikely to cause serious problems, though it may increase the likelihood of side effects like nausea, headaches, or drowsiness. If your hay fever symptoms are not improving with cetirizine, don’t take more than the recommended dose. Instead, talk to your doctor about alternative medications
If you think you have taken too much cetirizine seek immediate medical attention

What if I forget to take cetirizine? 

Missing your dose of cetirizine won't cause any problems, but your hay fever symptoms may come back. If you forget to take your tablet at the usual time, take it as soon as you remember. Never take double the dose to make up for the missed dose.
Cetirizine is an over-the-counter medication, meaning it does not require a prescription. It is available from supermarkets, pharmacies, and online

Can I buy cetirizine online?

Yes. You can buy cetirizine online quickly, safely, and easily with Superdrug online doctor. by following these simple steps: 
  • Place your order
  • Complete a short online questionnaire 
  • Your order will be reviewed by a doctor to check it is suitable for you to take
  • You can either collect your medication in-store, or we will deliver it free of charge to your chosen address.

Can I buy cetirizine over the counter?

Yes, cetirizine is available over the counter from supermarkets and pharmacies without a prescription. 

Can I get cetirizine on the NHS?

Yes. You can get a prescription for cetirizine on the NHS from your GP or healthcare provider.
Like all medications, cetirizine can cause side effects in some people. Most side effects of cetirizine are mild and last a short amount of time. 

Common side effects (affecting 1 in 10 people) include: 
  • dizziness
  • drowsiness (feeling sleepy) 
  • dry mouth
  • diarrhoea (frequent, runny, or watery poo) 
  • nausea (feeling sick) 
  • headache
  • fatigue ( feeling tired and low in energy) 
  • sore throat, and cold-like symptoms (more common in children)
If you experience the above side effects and they are causing you distress, getting worse, or not going away, talk to your GP or pharmacist about an alternative medication. 

Uncommon side effects (affecting 1 in 100 people) include:
  • agitation (feeling nervous or anxious)
  • abdominal (stomach) pain
  • severe fatigue (feeling tired and low in energy)
  • paraesthesia ( abnormal sensations in the skin such as burning, prickling, tingling, numbness, or itching) 
  • itchy rash
  • feeling generally unwell  
Rare side effects (affecting 1 in 1000 people) include: 
  • changes in your mood such as depression (feeling sad, or low in mood) or aggression (feeling angry or hostile) 
  • confusion
  • hallucinations (hearing or seeing things)
  • hives (an itchy rash on the skin)
  • insomnia (difficulty sleeping)
  • fast heartbeat
  • water retention (when your body tissues hold more water than usual) 
  • weight gain
  • liver problems 
Very rare side effects (affecting 1 in 10,000 people) include:
  • unusual bruising or bleeding caused by low blood platelets 
  • changes in vision like blurring or difficulty focusing
  • involuntary movements like tics, spasms, tremors, or muscle contractions
  • problems urinating (peeing) or controlling urination 
If you experience any of the above side effects, stop taking your medication and contact your GP or healthcare provider. 

Cetirizine is a non drowsy antihistamine, but it can still cause drowsiness in some people. Do not drive, participate in potentially dangerous activities, or operate machinery if you feel sleepy after taking cetirizine. 

In very rare cases a severe allergic reaction called anaphylaxis can occur after taking cetirizine. Call an ambulance immediately if you experience any of the following symptoms: 
  • swelling of the face, throat, lips, or tongue
  • a red, itchy rash 
  • blistering and peeling skin
  • difficulty breathing 
  • collapse

How long do cetirizine side effects last?

Cetirizine stays in your system for around 24 hours. Some side effects such as headaches normally improve after around a week of taking your medication. If you find your side effects unpleasant, or if they are getting worse, or not going away, talk to your doctor or pharmacist about switching to a different medication. 

What to do if you get cetirizine side effects

Below are some of the most common side effects of cetirizine, and some things you can do to reduce or alleviate them.

 Side effect 
 What you can do
 Headaches 
  •  Drink plenty of fluids
  • Take a painkiller. Your GP or pharmacist can recommend one.
  • Avoid alcohol.
  • If your headaches are severe, or not going away, talk to your doctor about trying a different medication.
 Drowsiness   Talk to your doctor or pharmacist about switching to a different medication.
 Dry mouth
  • Drink plenty of water.
  • Chewing sugar-free gum or sucking sugar-free sweets can also help. 
 Diarrhoea
  • Drink plenty of fluids.
  • If you have signs of dehydration such as extreme thirst, peeing less than usual, dark coloured pee, dry mouth and tongue, dizziness, and lack of energy, contact your GP or healthcare provider.
  •  If your diarrhoea gets worse or doesn’t go away, talk to your GP about switching to a different medication.
Drowsiness   Talk to your GP or pharmacist about switching to a different medication.
 Nausea (feeling sick)
  • Take your medication with food.
  • Stick to small, plain food and avoid spicy or greasy food. 
 Sore throat
  • Take painkillers recommended by your GP or pharmacist.
  • If you are over 16 years of age, try gargling with a soluble aspirin or medicated mouthwash. 
 Cold-like symptoms (sneezing, blocked or runny nose)  Talk to your GP or pharmacist about switching to a different medication.
 Dizziness  Sometimes cetirizine can make you feel dizzy or shaky especially when you stand up. Try sitting down until the feeling has passed, and when you stand from a sitting position do so slowly. If your dizziness gets worse or does not go away, talk to your GP or pharmacist about switching to a different medication.

Is cetirizine safe for everyone? 

Cetirizine is a generally safe medication, but it may not be right for everyone. Tell your doctor or pharmacist about any other medical conditions or allergies you have before taking cetirizine. Do not take cetirizine if you:
  • are allergic to cetirizine or any of its ingredients ( lactose, microcrystalline cellulose, maize starch, colloidal anhydrous silica, magnesium stearate, talc, hypromellose, titanium dioxide (E171), macrogol 4000, and sodium citrate) 
  • have severe kidney disease 

Talk to your doctor or pharmacist about whether cetirizine is safe for you to take if you have:
  • an allergy to food additives, peanuts, or soya
  • problems with your liver or kidneys
  • epilepsy or another seizure disorder
  • problems passing urine (peeing) due to prostate, bladder, or spinal problems 

If you are scheduled to have allergy testing, stop taking cetirizine a few days before the test as it can affect the results. 

Pregnancy and breastfeeding

Cetirizine is safe to use in pregnancy and is often the treatment of choice for pregnant women with hay fever. A small amount of cetirizine is known to pass into breast milk but is unlikely to harm your baby. If you are breastfeeding, talk to your GP or health visitor before taking cetirizine. If you notice any changes in your baby, such as unusual drowsiness or not feeding as well as usual, contact your GP or health visitor. 

Does cetirizine interact with other medications? 

Cetirizine may interact with other medications you are taking. This may mean it may not work as well or could make some side effects worse. Tell your doctor or pharmacist about any other medications you are taking, including herbal supplements and over-the-counter medications. Alcohol can make drowsiness worse and is best avoided when taking cetirizine. 
If cetirizine isn’t the right medication for you, there are several alternatives available from Superdrug Online Doctor. These include loratadine, fexofenadine, and chlorphenamine. Talk to your GP or pharmacist about which medication is the best choice for you. 

Loratadine vs cetirizine 

Loratadine and cetirizine are both second-generation, non-drowsy antihistamines that are used to treat symptoms of hay fever and other allergies. The main difference between loratadine and cetirizine is how long they take to work in the body, and some of the side effects. Loratadine is less likely to cause drowsiness than cetirizine.

Generic name Brand names Normal Adult dose Starts to work Suitable for Common Side effects
Cetirizine HCL Allacan, Benadryl Allergy, Piriteze Allergy, Zirtek Allergy. 10mg once a day Within 1 hour Adults and children over 6 years Dizziness, dry mouth, diarrhoea, nausea, headache, fatigue
Loratadine Claritin-D, Claritin-D 24 Hour, Loratadine-D 24 Hour, Aller Clear D-24 Hour 10mg once a day In around 3 hours Adults and children over 2 years Headache, dry mouth, nosebleed, sore throat, mouth sores, difficulty sleeping, nervousness, weakness

Fexofenadine vs cetirizine

Fexofenadine is also a second-generation, non-drowsy antihistamine. It is the least likely of all antihistamines to cause drowsiness, so it may be a good option if your job involves driving or operating machinery. 

Generic name Brand names Normal Adult dose Starts to work Suitable for Common Side effects
Cetirizine HCL Allacan, Benadryl Allergy, Piriteze Allergy, Zirtek Allergy. 10mg once a day Within 1 hour Adults and children over 6 years Dizziness, dry mouth, diarrhoea, nausea, headache, fatigue
Fexofenadine HCL Telfast 180mg once a day In around 2 hours Adults and children over 6 years Dowsiness, dizziness, headache, nausea

Chlorphenamine vs cetirizine

Unlike cetirizine, loratadine, and fexofenadine, chlorphenamine is a sedating antihistamine meaning it is likely to make you feel sleepy after taking it. It may be a good choice to take at night if your hay fever symptoms are keeping you awake.

Generic name Brand names Normal Adult dose Starts to work Suitable for Common Side effects
Cetirizine HCL Allacan, Benadryl Allergy, Piriteze Allergy, Zirtek Allergy. 10mg once a day Within 1 hour Adults and children over 6 years Dizziness, dry mouth, diarrhoea, nausea, headache, fatigue
Chlorphenamine Piriton, Allerief, Hayleve, Pollenase 4mg every 4 to 6 hours 30 minutes to 1-hour Adults and children over 6 years Dowsiness, dizziness, headache, nausea, dry mouth, blurred vision
NHS: Cetirizine October 15th, 2021, Accessed April 19th, 2022

Emc. Medicines.org: Cetirizine Hydrochloride 10mg tablets Accessed April 19th, 2022, Accessed April 19th, 2022

Drugs.com: Cetirizine September 30th, 2021, Accessed April 19th, 2022



Drugs.com: Allegra vs Zyrtec: What`s the difference? October 8th, 2020, Accessed April 19th, 2022

Drugs.com: Chlorpheniramine vs Zyrtec. Accessed April 19th, 2022

Reviewed by: Dr Babak Ashrafi in line with the Superdrug Online Editorial Process.

GMC no. 6077866

Dr Ashrafi studied at King’s College London and specialises in cardiology, diabetes, and stroke medicine.

Last reviewed on: 20/05/22